Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 47, NWS Quad Cities, IA

July 7, 2015Louisa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jul 7, 2015, 2:25 PM CDT for Louisa County, Iowa. It took effect at Jul 7, 2015, 4:49 PM CDT. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 2:25 PM CDT (19:25 UTC)
In effect from
Jul 7, 2015, 4:49 PM CDT
Expired
Jul 9, 2015, 3:00 PM CDT
In force
46 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Wapello (WAPI4). The gauge peaked at 19.90 ft at Jul 7, 2015, 4:00 PM CDT.

actionminormoderate202507/0707/0807/0907/10
Action stage
18.5 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
27.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05465500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WGUS43 KDVN 071925
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT TUE JUL 7 2015


River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-080725-
/O.NEW.KDVN.FL.W.0047.150707T2149Z-150709T2000Z/
/WAPI4.1.ER.150707T2149Z.150708T0000Z.150708T0800Z.NO/
225 PM CDT TUE JUL 7 2015

...Flood Warning in effect until Wednesday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Iowa River at Wapello.
* Until Wednesday morning.
* At 2:00 PM Tuesday the stage was 19.9 feet...And rising.
* Flood stage is 20 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage late today...and continue rising to 
  20.1 feet this evening. Fall below flood stage Wednesday morning.

&&

LAT...LON 4111 9117 4119 9111 4125 9127
      4122 9130                                 

$$
1 follow-up statement
313 
WGUS83 KDVN 080044
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT TUE JUL 7 2015

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-080114-
/O.CAN.KDVN.FL.W.0047.000000T0000Z-150709T2000Z/
/WAPI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
744 PM CDT TUE JUL 7 2015

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Iowa River at Wapello.
* At  7:00 PM Tuesday the stage was 19.9 feet...and steady.
* Flood stage is  20 feet.
* No flooding is occurring...and no flooding is forecast.
* Recent activity...the river is cresting now. 
* Forecast...fall to 17.5 feet Thursday morning.

&&

LAT...LON 4111 9117 4119 9111 4125 9127
      4122 9130                                 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jul 7, 12:31 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 7, 12:31 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 PM CDT TUE JUL 7 2015

.UPDATE...
ISSUED AT 745 AM CDT TUE JUL 7 2015

EARLY VISIBLE SATELLITE IMAGERY SHOWS THE EXTENT OF THE SMOKE/HAZE
WHERE HIGHER CLOUDS HAVE EXITED OVER EASTERN IA...AND ANOTHER AXIS
OF LOW CLOUDS TO THE NORTH AND NORTHEAST OVER SOUTHERN WI. SURFACE
VISIBILITIES WERE WIDESPREAD IN THE 2 TO 3SM RANGE...EXCEPT OVER
THE FAR NORTHWEST. THE NORTHEAST FLOW FROM THE SURFACE THROUGH
925 MB OUT OF WI AHEAD OF THE INCOMING HIGH WILL LIKELY EXTEND
THE PERIOD OF SMOKE/HAZE AND ALSO FEED THE LOW CLOUDS INTO THE
FORECAST AREA THROUGH THIS MORNING. HAVE UPDATED THE FORECAST FOR
THESE TRENDS AND INTRODUCED HAZE TO COVER THE REDUCED SURFACE
VISIBILITY.

&&

.SYNOPSIS...
ISSUED AT 330 AM CDT TUE JUL 7 2015

THE COLD FRONT THAT TRIGGERED HEAVY RAIN AND THUNDERSTORMS OVER THE
AREA LAST EVENING WAS LOCATED ROUGHLY FROM CENTRAL LOWER MI SW
THROUGH N CENTRAL IL NEAR PRINCETON...AND SW THROUGH QUINCY TO THE
KC AREA AT 3 AM. AREA RADARS SHOWED WIDESPREAD SHOWER AND A FEW
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT...WITH SCATTERED LIGHT
SHOWERS TRAILING THE FRONT AS FAR W AS NW IL INTO FAR SE IA. THE
INCOMING AREA OF HIGH PRESSURE WAS CENTERED OVER ND. OVER THE PAST
SEVERAL HOURS ALONG AN AXIS ROUGHLY 100 TO 200 MILES BEHIND THE
FRONT...SURFACE OBSERVATIONS HAVE SHOWN AN AREA OF VISIBILITIES
REDUCED TO AS LOW AS 2 TO 3 MILES. THIS IS APPARENTLY DUE TO SMOKE
FROM CANADIAN WILDFIRES BEING SUPPRESSED TO THE SURFACE IN THE
SUBSIDENCE. THIS PHENOMENA WAS OVER MUCH OF EASTERN IA AT 3 AM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT TUE JUL 7 2015

A MUCH NEEDED BREAK FROM YESTERDAY/S WET WEATHER DOMINATES THE SHORT
TERM AS HIGH PRESSURE OVER THE NORTHERN PLAINS PASSES TO THE NORTH
TODAY AND TONIGHT. NORTH WINDS WILL CONTINUE TO BRING IN A DRIER
AIRMASS TODAY WITH FAIR WEATHER CU FOLLOWING EARLY MORNING CLEARING
FROM WEST TO EAST. SCATTERED LIGHT RAIN SHOWERS OVER THE SOUTHEAST
SHOULD EXIT THE REGION BY 8 AM. FOLLOWING THE OBSERVED TREND OF
ROUGHLY 5 TO 7 HOURS OF VISIBILITY RESTRICTIONS FROM THE SMOKE AT
OBSERVATIONS SITES...THERE MAY BE SOME SITES WITH HAZE AND POSSIBLE
SMOKE SCENT IN THE AIR EARLY IN THE MORNING ESPECIALLY EAST OF THE
MS RIVER BEFORE BETTER MIXING COMMENCES. HIGH TEMPERATURES WERE KEPT
IN A RANGE OF AROUND 70 NORTH TO THE MID 70S SOUTH...COMPATIBLE WITH
THE UPSTREAM OBSERVED HIGHS AND MODEL GUIDANCE.

TONIGHT...THE PASSING HIGH WILL RESULT IN LIGHT NORTHEAST WINDS
WHILE MODELS HINT AT SOME MID LEVEL MOISTURE TO KEEP SKIES AT LEAST
PARTLY CLOUDY. SHOWERS ARE NO LONGER EXPECTED IN THE FAR SOUTH
OVERNIGHT BASED ON A FURTHER SOUTH POSITION OF THE ELEVATED WARM
FRONT AND DELAYED RETURN FLOW ALOFT. LOWS WERE KEPT IN A RANGE FROM
AROUND 50 NORTH TO THE UPPER 50S SOUTH.

.LONG TERM...(WEDNESDAY THROUGH NEXT MONDAY)
ISSUED AT 330 AM CDT TUE JUL 7 2015

WEDNESDAY THROUGH FRIDAY...THE 00Z RUN MODELS GENERALLY HAVE TRENDED
FURTHER SOUTH WITH CONVECTIVELY REVVED UP VORT MAX THAT WILL LOOK TO
EJECT OUT OF THE SOUTHERN PLAINS...AND RIPPLE ALONG THE NORTHWESTERN
FLANK OF SOUTHEASTERN CONUS RIDGE WED INTO THU MORNING. THE 00Z GFS
MISSES THE CWA ENTIRELY JUST TO THE SOUTH WITH IT/S ASSOCIATED PRECIP
SHIELD...WHILE THE 00Z ECMWF...GEM AND NAM CLIP AT LEAST THE
SOUTHEASTERN THIRD OF THE FCST AREA MAINLY WED AFTERNOON THROUGH
MIDNIGHT. EXTENT OF LIFT AND MOISTURE DRAW/THTA-E FEED SUGGEST
THIS FEATURE COULD RING OUT SUBSTANTIAL RAINFALL UNDER A DEF ZONE-
LIKE PRECIP SHIELD...AND IF IT MANAGES TO MOVE ACRS THE SOUTHEASTERN
CWA THERE COULD BE SOME HYDRO RELATED IMPACTS IN THOSE AREAS SUCH
AS FLASH FLOODING AS WELL AS STREAM/RIVER FLOODING. FOR NOW WILL
SIDE WITH THE NAM/EURO BLEND IN TIMING AND TRAJECTORY AND KEEP
RATHER HIGH CHC OR LIKELY POPS ACRS THE SOUTHEASTERN CWA WED
AFTERNOON AND EVENING. IF THIS PRECIP SHIELD CAN MAKE IT ACRS
THESE AREAS...COULD SEE OVER AN INCH OF RAIN EASY IN A 5-8 HR PERIOD.
WELL BELOW NORMAL HIGH TEMPS CONTINUE ON WED.

AFTER A MAINLY DRY THU UNDER PASSING BUBBLE OF HIGH PRESSURE...THE
LATEST RUN MEDIUM RANGE GUIDANCE SUGGESTS MEAN LAYER FLOW
SOUTHWESTERLIES WILL ORGANIZE ACRS THE PLAINS WEST OF AMPLIFYING OH
RVR VALLEY UPPER RIDGE COMPLEX. THIS COULD SET THE STAGE FOR RETURN
FLOW/WARM FRONTAL SHOWERS AND STORMS IN OR NEAR THE LOCAL FCST AREA
LATER THU NIGHT INTO FRI. WHERE THE MAIN BOUNDARY AND CONVECTIVE
DEBRIS OUTFLOW FROM THE FRI MORNING ACTIVITY LAYS OUT WILL BE THE
FOCUS FOR FRI NIGHT INTO SAT MORNING RENEWED NOCTURNAL POTENTIAL MCS
GENERATION ZONE. COULD BE JUST TO THE NORTH...OR IN PORTIONS OF THE
DVN CWA...POPS WILL HAVE TO RIDE INTO THE START OF THE WEEKEND.
DEPENDING ON EXTENT OF CONVECTIVE DEBRIS AN RECOVERY...TEMPS MAY
WARM INTO THE 80S BACK CLOSE TO NORMAL BY MID FRI AFTERNOON.

SATURDAY THROUGH NEXT MONDAY...THE GENERAL IDEA ADVERTISED BY BULK OF
THE MEDIUM RANGE MODEL RUNS AND MREF OUTPUT...SUGGEST MORE OF A DEEP
SUMMER-LIKE PATTERN MAY BE EVOLVING WITH BROADENING UPPER RIDGE AND
BUILDING THERMAL DOME ACRS THE CENTRAL CONUS. THE MCS TRACK WOULD
THEN IGNITE AROUND IT IN A PERIPHERY TYPE RING OF FIRE PATTERN. THE
00Z GFS IS MORE BULLISH AND CLOSER TO THE LOCAL AREA WITH IT/S RIDGE
AXIS AND STRENGTH...EFFECTIVELY SHUNTING THE STORM TRACK TO THE
NORTH ACRS THE NORTHERN PLAINS AND INTO THE GRT LKS WITH BUILDING
HEAT LOCALLY...POSSIBLY INTO THE 90S BY SUNDAY. THE 00Z ECMWF IS
LESS AMPLIFIED AND FURTHER WEST WITH IT/S RIDGE AXIS... EFFECTIVELY
KEEPING THE LOCAL AREA UNDER THE MCS GUN OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. WITH THE UNCERTAINTIES AND ECMWF TRACK RECORD
HANDLING SUCH A PATTERN FLUX...WILL HAVE TO KEEP CHC POPS ALMOST
DAILY FOR THE REST OF THE EXTENDED PERIOD. TEMPS OVER THE WEEKEND
HAVE A WARM POTENTIAL OF GOING ABOVE NORMAL...BUT AGAIN MUCH WILL
DEPEND ON THE EVENTUAL STORM TRACK AND ASSOCIATED CONVECTIVE DEBRIS.
   ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1228 PM CDT TUE JUL 7 2015

MVFR TO VFR CONDITIONS WILL SLOWLY IMPROVE TO VFR THROUGH 00Z/08
AS HIGH PRESSURE BUILDS INTO THE WESTERN GREAT LAKES. AFT 06Z/08
MVFR VSBYS SHOULD DEVELOP DUE TO LIGHT WINDS AND THE WET GROUND.
AFT 12Z/08 CONVECTION FROM A COMPLEX ACROSS MISSOURI WILL SLOWLY
MOVE NORTHEAST INTO SOUTHEAST IOWA AND WESTERN ILLINOIS. KBRL HAS
THE BEST CHANCE OF SEEING VCSH AND MAYBE A VCTS PRIOR TO 18Z/08.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...SHEETS
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...12
AVIATION...08
Hazardous weather outlook, Jul 7, 4:47 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT TUE JUL 7 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 80
WEDNESDAY AFTERNOON AND NIGHT. IF THESE STORMS DO MANAGE TO MAKE
IT ACROSS PORTIONS OF THE OUTLOOK AREA...THEY MAY BE ABLE TO
PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

THURSDAY NIGHT THROUGH MONDAY...THERE WILL BE A CHANCE FOR MORE
ROUNDS OF THUNDERSTORMS OVER PORTIONS OF THE OUTLOOK AREA
THROUGHOUT THIS PERIOD. ADDITIONAL EPISODES OF HEAVY RAIN MAY LEAD
TO MORE FLOODING PROBLEMS BY THE WEEKEND. IT IS STILL TOO SOON TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Jul 7, 8:35 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
07/07/2015  M3.56 INCH       SCOTT              IA   TRAINED SPOTTER

            STORM TOTAL.

&&
Local storm report, Jul 7, 8:44 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       1 NE FORT MADISON       40.64N 91.33W
07/07/2015  M1.60 INCH       LEE                IA   TRAINED SPOTTER

&&

DC
Local storm report, Jul 7, 9:08 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HEAVY RAIN       ELDRIDGE                41.64N 90.57W
07/07/2015  M4.05 INCH       SCOTT              IA   NWS EMPLOYEE

&&

DC
Local storm report, Jul 7, 1:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
148 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      SHERRARD                41.32N 90.51W
07/06/2015                   MERCER             IL   FIRE DEPT/RESCUE

            MULTIPLE WATER RESCUES MADE FROM RISING WATERS OVER
            SEVERAL HOURS LAST NIGHT.

&&

BILLN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:21 PM CDTFlash Flood WarningDVNScott6 hr

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.